Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 86, NWS Detroit, MI
NWS Detroit, MI issued this small craft advisory at Dec 17, 2021, 3:54 PM EST. It took effect at Dec 18, 2021, 4:00 AM EST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:54 PM EST (20:54 UTC)
- In effect from
- Dec 18, 2021, 4:00 AM EST
- Expired
- Dec 19, 2021, 10:00 AM EST
- In force
- 30 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
847 WHUS73 KDTX 172054 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 354 PM EST Fri Dec 17 2021 LHZ421-441-180900- /O.NEW.KDTX.SC.Y.0086.211218T0900Z-211219T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 354 PM EST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 18 knots from the north with gusts up to 22 knots. The largest significant waves will be 5 feet with a potential maximum wave height of 7 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 6 PM EST Saturday with the largest waves expected around 7 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ442-443-180900- /O.NEW.KDTX.SC.Y.0086.211218T2100Z-211219T1500Z/ Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 354 PM EST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 15 knots from the north with gusts up to 20 knots. The largest significant waves will be 5 feet with a potential maximum wave height of 7 feet. * WHERE...Harbor Beach to Port Sanilac MI and Port Sanilac to Port Huron MI. * WHEN...The maximum winds are expected around 7 PM EST Saturday with the largest waves expected around 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ IRL
3 follow-up statements
755 WHUS73 KDTX 180847 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 347 AM EST Sat Dec 18 2021 LHZ421-441-182100- /O.CON.KDTX.SC.Y.0086.211218T0900Z-211219T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 347 AM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 18 knots from the north with gusts up to 22 knots. The largest significant waves will be 5 feet with a potential maximum wave height of 7 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 6 PM EST Saturday with the largest waves expected around 7 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ442-443-182100- /O.CON.KDTX.SC.Y.0086.211218T2100Z-211219T1500Z/ Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 347 AM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 15 knots from the north with gusts up to 20 knots. The largest significant waves will be 5 feet with a potential maximum wave height of 7 feet. * WHERE...Harbor Beach to Port Sanilac MI and Port Sanilac to Port Huron MI. * WHEN...The maximum winds are expected around 7 PM EST Saturday with the largest waves expected around 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
491 WHUS73 KDTX 182020 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 320 PM EST Sat Dec 18 2021 LHZ421-441-191500- /O.CON.KDTX.SC.Y.0086.000000T0000Z-211219T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 320 PM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 20 knots from the north with gusts up to 22 knots. The largest significant waves will be 6 feet with a potential maximum wave height of 8 feet. * WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay and Port Austin to Harbor Beach MI. * WHEN...The maximum winds are expected around 6 PM EST Saturday with the largest waves expected around 9 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ442-443-191500- /O.CON.KDTX.SC.Y.0086.211218T2100Z-211219T1500Z/ Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 320 PM EST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Expect sustained winds up to 18 knots from the north with gusts up to 21 knots. The largest significant waves will be 5 feet with a potential maximum wave height of 7 feet. * WHERE...Harbor Beach to Port Sanilac MI and Port Sanilac to Port Huron MI. * WHEN...The maximum winds are expected around 8 PM EST Saturday with the largest waves expected around 10 PM EST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ IRL
137 WHUS73 KDTX 191436 MWWDTX URGENT - MARINE WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 936 AM EST Sun Dec 19 2021 LHZ421-441-191545- /O.EXP.KDTX.SC.Y.0086.000000T0000Z-211219T1500Z/ Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Port Austin to Harbor Beach MI- 936 AM EST Sun Dec 19 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... Waves will continue to diminish as the morning progresses. $$ LHZ442-443-191545- /O.EXP.KDTX.SC.Y.0086.000000T0000Z-211219T1500Z/ Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI- 936 AM EST Sun Dec 19 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... Waves will continue to diminish as the morning progresses. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 3:48 PM EST, 6 minutes earlier.
Area forecast discussion, Dec 17, 3:48 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
348 PM EST Fri Dec 17 2021
.DISCUSSION...
Seasonably mild temperatures and dry conditions to wrap up the work
week with mid and high clouds continuing to fill in this evening as
surface high pressure begins to lift northward and midlevel moisture
starts to work in ahead of the next system. Lows tonight settle into
the upper 20s to lower 30s with conditions remaining dry through
most of the night for most of the region. The exception will be
areas south of M-59 where some wintry precipitation is likely to
begin during the late evening to shortly after midnight.
Ascent associated with an elongated jet entrance region is aiding in
northward theta-e transport over the mid-Mississippi Valley region
today. Meanwhile a midlevel shortwave is tracking eastward across
the northern High Plains. The warm/moist advection from the
southwest and cold advection from the west meet over the Great Lakes
late tonight with the resident baroclinic zone tightening
substantially as a low pressure system develops over the Ohio
Valley. This leads to a stripe of solid fgen setting up between
700mb and 850mb for the mid morning hours over most of southeast
Michigan as the system pivots to our south and east. Above this
layer, some reduced stability noted in theta-e cross sections looks
to develop between 09z and 15z, contributing to the anticipated peak
of the event before noon. Moisture will maximize south of M-59 with
around 4 g/kg of specific humidity in the 700-850mb layer - closer
to 5 g/kg near the Ohio border.
Morning precip type is likely to be all snow north of 8 Mile. To the
south, closer to the system circulation, a warm nose around 800mb
will allow for some melting of falling hydrometeors. This will
result in likely mixed precip for the Ann Arbor to Metro Detroit
region and south to the Ohio border. A relatively deep sub-freezing
layer extends to near the surface while surface temps remain a
highly sensitive component to the forecast. Light east wind
strengthens and backs to the northeast/north during the morning as
the pressure gradient tightens around the low. This offers a steady
feed of low-level cool air north of the system, likely keeping temps
in the lower 30s. Dew points at the beginning of the event start in
the upper 20s, giving some room for wet bulbing to maintain temps at
or below freezing. Soundings favor a sleet/snow mix over freezing
rain much of the morning, but can't rule out a relatively brief
transition to freezing rain especially during the mid to late
morning.
Accumulations of about an inch to an inch and a half of sleet/snow
are currently expected along and south of 8 Mile. Close to Lake
Erie, slightly higher temps off the lake will cut into
freezing/frozen precip so may just see mainly a cold rain there.
North of 8 Mile, generally 1 to 2 inches of wet snow is expected by
the afternoon with the low mid-December sun angle making
accumulations likely on all surfaces. This is some room for slight
overachievement between I-94 and I-69 if the strongest
fgen/deformation coincides with pockets of favorable lower
stability, but with the DGZ displaced above the brunt of the forcing
and surface temps in the lower 30s, snow:liquid ratios are expected
to remain below 10:1.
The midlevel dry slot then arrives by early afternoon and cuts off
precip rates, though a few hours of drizzle may linger through the
afternoon as the low levels retain saturation. Sensitive freezing
vs. non-freezing drizzle forecast will rely on afternoon surface
temp trends. Have included a mention for freezing drizzle but do
expect temps to rise just above freezing during the late afternoon.
There is signal for some light lake effect snow to continue across
the Thumb into early Saturday evening with additional accumulations
of up to another inch or so possible there.
The wave departs the region on Sunday with dry and seasonable
weather expected to finish the weekend. A split flow pattern
develops for the early week which keeps the next system on Monday
well to the north, mainly over Ontario. Another period of subsidence
behind this system keeps the area dry with high pressure sliding
through Tuesday. Another system tracks through the northern Great
Lakes Tuesday night into Wednesday and may bring some light snow
across the northern counties.
&&
.MARINE...
High pressure ridging southward into the central Great Lakes from
northwest Ontario will continue to gradually loosen its influence
over the local waters through the remainder of today and into
tonight as northwest winds veer more northeasterly in response to
low pressure development in the mid-Mississippi Valley. The low
pressure will track northeast into the northern Ohio Valley tonight
and through Saturday, with overrunning precipitation spilling
northward across much of the local waters beginning late tonight and
continuing through much of the day Saturday. Much of the Lake Huron
waters will be cold enough for snow, with Lake St. Clair and western
Lake Erie seeing a wintry mix in addition to snow. The strength of
the low pressure system will not be as intense as the past couple of
storm systems, keeping northeast winds at moderate strength with
gusts under 25 knots. However, favorable fetch over the open Lake
Huron water will allow for enough building wave heights in excess of
3-5 feet at times to result in hazardous conditions for small craft
beginning late tonight and continuing through Saturday night.
Behind the departing low, broad high pressure will once again build
into the central Great Lakes allowing for winds to eventually back
southwesterly through Sunday and into early next week, with gusts
over the open Lake Huron waters Monday possibly approaching 30 knots.
&&
.PREV DISCUSSION...
Issued at 1202 PM EST Fri Dec 17 2021
AVIATION...
High pressure will dominate conditions across Se Mi into the
evening. This will maintain mainly clear skies with generally light
winds. An elevated frontal boundary will then lift northward across
Se Mi overnight, driving precip and low clouds into Se Mi. This
frontal system will be tied to a low pressure system across the Ohio
Valley. Remnant cold/dry air across Se Mi will support cold enough
temps to keep precip light snow from PTK north to MBS, while metro
Detroit will have enough of an elevated warm layer to support mixed
precipitation. Precipitation will generally taper off after 15Z as a
result of a push of mid level dry air. Total snowfall around an inch
focused mainly between 09Z and 15Z remains possible.
For DTW...Light snow is forecast to overspread metro between 07Z and
09Z. The snow will mix with and likely change over to sleet toward
daybreak as an elevated warm layer nudges into the area. The loss of
mid level moisture around/after 15Z will open the door for the
potential for a few hours of drizzle/freezing drizzle into early Sat
afternoon.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet overnight and Saturday.
* High in precipitation type overnight and Saturday morning being
snow and sleet. Low in freezing rain.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 4 PM Saturday to 10 AM EST Sunday for
LHZ442-443.
Small Craft Advisory from 4 AM Saturday to 10 AM EST Sunday for
LHZ421-441.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...TF
MARINE.......IRL
AVIATION.....SC
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Dec 17, 4:59 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 459 AM EST Fri Dec 17 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-181000- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 459 AM EST Fri Dec 17 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow arrives after midnight tonight and continues through much of Saturday. Snowfall accumulations of around an inch for much of southeast Michigan are expected by Saturday evening. There is a chance for a period of wintry mix of precipitation Saturday morning for areas mainly south of the I-94 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LHZ361-362-181000- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- 459 AM EST Fri Dec 17 2021 This hazardous weather outlook is for portions of Lake Huron. .DAY ONE...Today and Tonight A Gale Warning remains in effect through 10 am this morning for the northern half of Lake Huron. Refer to the latest Marine Weather Message (MWW) for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ363-421-422-441>443-462>464-181000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 459 AM EST Fri Dec 17 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect for Saginaw Bay and portions of the Thumb. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. AA
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 8:28 PM EST | Gale Warning | DTX | 14 hr | |
| Dec 16, 8:28 PM EST | Small Craft Advisory | DTX | 14 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.